Alert archive / Montana / Special Weather Statements in 2011

Special Weather Statement, NWS Missoula, MT

July 13, 2011Flathead County, Montana

NWS Missoula, MT issued this special weather statement at Jul 13, 2011, 12:33 AM MDT for Flathead County, Montana. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2011, 12:33 AM MDT (06:33 UTC)
Expired
Jul 13, 2011, 1:00 AM MDT
In force
27 min
Issued by
NWS Missoula, MT

County Flathead County, MT

The radar

The Missoula radar (KMSX), 164 km from the middle of the area, began a volume at 06:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 6.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2011-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2011-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2329 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

234 
WWUS85 KMSO 130633
SPSMSO

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1233 AM MDT WED JUL 13 2011

MTZ001-002-130700-
KOOTENAI/CABINET REGION-WEST GLACIER/BOB MARSHALL REGION-
1233 AM MDT WED JUL 13 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FLATHEAD AND EASTERN
LINCOLN COUNTIES UNTIL 100 AM MDT...

AT 1226 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 18 MILES WEST OF
WHITEFISH TO 5 MILES NORTHWEST OF KALISPELL...AND MOVING NORTH AT 30
MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...LUPFER...OLNEY...
RADNOR AND STRYKER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4861 11441 4851 11442 4843 11449 4830 11449
      4822 11454 4833 11486 4874 11480
TIME...MOT...LOC 0633Z 185DEG 25KT 4840 11472 4829 11439

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Jul 12, 9:10 PM MDT, 3 hours 23 minutes earlier.

Area forecast discussion, Jul 12, 9:10 PM MDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
910 PM MDT TUE JUL 12 2011

.UPDATE...ALLOWED SEVERE THUNDERSTORM WATCH TO EXPIRE AT 9PM MDT
THIS EVENING.

&&

.DISCUSSION...ALTHOUGH SCATTERED SHOWERS AND THUNDERSTORMS REMAIN
OVER WESTERN MONTANA AND NORTH CENTRAL IDAHO THIS
EVENING...THUNDERSTORMS ARE NO LONGER EXPECTED TO STRENGTHEN TO
SEVERE LEVELS. THEREFORE THE SEVERE THUNDERSTORM WATCH HAS BEEN
ALLOWED TO EXPIRE. THE MAIN THREAT WITH THUNDERSTORMS THIS EVENING
WILL BE FOR LOCALLY HEAVY RAIN.

&&

.AVIATION...SHORTWAVE ENERGY PASSING THROUGH WESTERN MONTANA THIS
EVENING ALONG WITH HIGH MOISTURE HAS ALLOWED FOR SHOWERS AND
THUNDERSTORMS TO DEVELOP. AIRFIELDS KMSO...KGPI...KBTM AND KSMN WILL
ALL HAVE THE POTENTIAL FOR THUNDERSTORMS MAINLY PRODUCING GUSTY
WINDS AND HEAVY RAIN THROUGH THIS EVENING. THUNDERSTORM ACTIVITY
WILL DECREASE LATE TONIGHT. MOIST AND UNSTABLE CONDITIONS UNDER SOUTHWEST
FLOW WILL AGAIN LEAD TO THUNDERSTORM CHANCES WEDNESDAY AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 234 PM MDT TUE JUL 12 2011/

DISCUSSION...SOUTHWESTERLY FLOW ALOFT HAS ALLOWED FOR SOME
MOISTURE TO STREAM INTO THE NORTHERN ROCKIES TODAY. THIS AFTERNOON
THE ATMOSPHERE HAS BEGAN TO DESTABILIZE ACROSS LEMHI COUNTY UP
INTO SOUTHWEST MONTANA AS A WEAK UPPER LEVEL JET MOVES INTO THE
REGION. THE COMBINATION OF MOISTURE AND UNSTABLE CONDITIONS WILL
ALLOW FOR THE DEVELOPMENT OF THUNDERSTORMS ESPECIALLY SOUTH AND
EAST OF A LINE FROM LOWELL IDAHO TO SEELEY LAKE MONTANA. A THESE STORMS
WILL BE CAPABLE OF PRODUCING HEAVY RAIN...LARGE HAIL AND
POTENTIALLY GUSTY WINDS..SO A SEVERE THUNDERSTORM WATCH HAS BEEN
ISSUED FOR THIS REGION. THE CONVECTION IS ANTICIPATED TO DIMINISH
DURING THE EVENING HOURS.

FOR WEDNESDAY THROUGH TUESDAY...NOT MANY CHANGES WERE MADE WITH
THIS ISSUANCE. MODELS CONTINUE TO SHOW A GENERAL COOL DOWN TO
ABOUT NORMAL TEMPERATURES OVER THE AREA FOR LATE THIS WEEK. THEN A
WARM UP FOR THE WEEKEND. FOR EARLY NEXT WEEK...LONGER RANGE
GUIDANCE IS COMING INTO AGREEMENT OF ANOTHER COOL FRONT MOVING IN
FROM THE PACIFIC OCEAN. CURRENT FORECAST MAY NEED TO BE COOLED
DOWN SOME IF SUBSEQUENT MODEL RUNS CONTINUE THE TREND.

&&

NOTE: FLOOD WATCHES...WARNINGS AND ADVISORIES WILL NOT BE LISTED BELOW.

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

UPDATE...PALLISTER
PREVIOUS DISCUSSION....SMITH/GIBSON
AVIATION...KITSMILLER

In the hours before

Special weather statement, Jul 12, 10:42 PM MDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1042 PM MDT TUE JUL 12 2011

MTZ004-130515-
LOWER CLARK FORK REGION-
1042 PM MDT TUE JUL 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MISSOULA AND SOUTHEASTERN
MINERAL COUNTIES UNTIL 1115 PM MDT...

AT 1032 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 16 MILES WEST OF LOLO...OR 22 MILES SOUTHWEST
OF MISSOULA...MOVING NORTH AT 25 MPH.

WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ALBERTON...HUSON AND
NINEMILE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4678 11431 4680 11443 4677 11448 4675 11454
      4673 11456 4672 11457 4709 11453 4708 11429
TIME...MOT...LOC 0441Z 193DEG 21KT 4679 11441
Special weather statement, Jul 12, 10:56 PM MDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1056 PM MDT TUE JUL 12 2011

MTZ003-130530-
FLATHEAD/MISSION VALLEYS-
1056 PM MDT TUE JUL 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FLATHEAD AND NORTHWESTERN
LAKE COUNTIES UNTIL 1130 PM MDT...

AT 1047 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR BIG ARM...OR 11 MILES NORTHWEST OF
POLSON...MOVING NORTHEAST AT 25 MPH.

BRIEF HEAVY RAIN AND FREQUENT LIGHTNING ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BIGFORK...ELMO...
FINLEY POINT...DAYTON...PROCTOR...LAKE MARY RONAN...ROLLINS...
LAKESIDE AND SOMERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4806 11402 4802 11408 4800 11404 4796 11404
      4796 11407 4791 11402 4776 11400 4764 11406
      4777 11450 4795 11439 4796 11425 4808 11430
      4812 11427
TIME...MOT...LOC 0455Z 208DEG 21KT 4781 11433
Special weather statement, Jul 12, 11:01 PM MDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1101 PM MDT TUE JUL 12 2011

MTZ001-003-130545-
FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION-
1101 PM MDT TUE JUL 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FLATHEAD...CENTRAL
SANDERS AND NORTHWESTERN LAKE COUNTIES UNTIL 1145 PM MDT...

AT 1056 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 16 MILES NORTHEAST OF PLAINS...OR 27 MILES WEST
OF POLSON...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LONEPINE...NIARADA...
LAKE MARY RONAN AND PROCTOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4804 11463 4791 11427 4757 11469 4767 11491
TIME...MOT...LOC 0501Z 215DEG 19KT 4769 11472
Local storm report, Jul 12, 11:04 PM MDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1104 PM MDT TUE JUL 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     HEAVY RAIN       1 NNE LEADORE           44.69N 113.35W
07/12/2011  E1.00 INCH       LEMHI              ID   OFFICIAL NWS OBS

            MORE THAN AN INCH OF RAIN FELL AT THE LEADORE CREEK RAWS
            WITHIN APPROXIMATELY AN HOUR.

0725 PM     HEAVY RAIN       15 ENE LIBBY            48.49N 115.27W
07/12/2011  E1.00 INCH       LINCOLN            MT   TRAINED SPOTTER

            1 INCH RAIN IN 30 MINUTES.

&&

LAKE
Special weather statement, Jul 12, 11:24 PM MDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1124 PM MDT TUE JUL 12 2011

MTZ001-130600-
KOOTENAI/CABINET REGION-
1124 PM MDT TUE JUL 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FLATHEAD AND CENTRAL
SANDERS COUNTIES UNTIL MIDNIGHT MDT...

AT 1115 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 24 MILES WEST OF BIG ARM...OR 29 MILES
NORTHEAST OF THOMPSON FALLS...MOVING NORTH AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MARION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4813 11452 4784 11465 4782 11470 4777 11472
      4779 11495 4780 11496 4815 11491
TIME...MOT...LOC 0524Z 188DEG 27KT 4787 11480
Special weather statement, Jul 13, 12:33 AM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1233 AM MDT WED JUL 13 2011

MTZ001-002-130700-
KOOTENAI/CABINET REGION-WEST GLACIER/BOB MARSHALL REGION-
1233 AM MDT WED JUL 13 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FLATHEAD AND EASTERN
LINCOLN COUNTIES UNTIL 100 AM MDT...

AT 1226 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 18 MILES WEST OF
WHITEFISH TO 5 MILES NORTHWEST OF KALISPELL...AND MOVING NORTH AT 30
MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...LUPFER...OLNEY...
RADNOR AND STRYKER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4861 11441 4851 11442 4843 11449 4830 11449
      4822 11454 4833 11486 4874 11480
TIME...MOT...LOC 0633Z 185DEG 25KT 4840 11472 4829 11439

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 7:14 PM MDTSpecial Weather StatementMSOLincoln31 min
Jul 12, 7:52 PM MDTSpecial Weather StatementMSOMissoula53 min
Jul 12, 9:26 PM MDTSpecial Weather StatementMSOMissoula49 min
Jul 12, 10:15 PM MDTSpecial Weather StatementMSOMissoula45 min
Jul 12, 10:16 PM MDTSpecial Weather StatementMSOMissoula29 min
Jul 12, 10:42 PM MDTSpecial Weather StatementMSOMissoula33 min
Jul 12, 10:56 PM MDTSpecial Weather StatementMSOLake34 min
Jul 12, 11:01 PM MDTSpecial Weather StatementMSOLake44 min
Jul 12, 11:24 PM MDTSpecial Weather StatementMSOSanders36 min
Jul 13, 1:02 AM MDTSpecial Weather StatementMSO28 min
Jul 13, 12:45 PM MDTFlash Flood WatchMSODeer Lodge, Granite, Ravalli, Silver Bow7 hr
Jul 13, 1:07 PM MDTSevere Thunderstorm WarningMSORavalli38 min
Jul 13, 3:54 PM MDTSpecial Weather StatementMSOSilver Bow51 min
Jul 13, 5:11 PM MDTAreal Flood AdvisoryMSOGranite3 hr
Jul 13, 5:46 PM MDTSpecial Weather StatementMSOLake44 min

Nearby

Special Weather Statements in Montana, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.